Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 161, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 2, 2012, 5:05 PM CDT for Lee County, Pontotoc County, Union County, Mississippi. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2012, 5:05 PM CDT (22:05 UTC)
- Expired
- May 2, 2012, 5:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Lee County, MS, Pontotoc County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 61 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 5:05 PM CDT | HAIL 1 | Tupelo, MS | QUARTER SIZED HAIL REPORTED AT NORTHEAST MISSISSIPPI MEDICAL CENTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 696 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -136 m²/s²
- 0-3 km storm-relative helicity
- -76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
533
WUUS54 KMEG 022205
SVRMEG
MSC081-115-145-022245-
/O.NEW.KMEG.SV.W.0161.120502T2205Z-120502T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
505 PM CDT WED MAY 2 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEE COUNTY IN NORTHEAST MISSISSIPPI...
NORTHEASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
* UNTIL 545 PM CDT
* AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS
LOCATED NEAR PLANTERSVILLE...OR NEAR TUPELO...AND MOVING NORTHWEST
AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BALDWYN...
TUPELO...VERONA AND TOMBIGBEE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3416 8879 3449 8894 3451 8862 3451 8861
3421 8855
TIME...MOT...LOC 2205Z 157DEG 16KT 3425 8870
$$2 follow-up statements
368
WWUS54 KMEG 022226
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
526 PM CDT WED MAY 2 2012
MSC081-115-145-022245-
/O.CON.KMEG.SV.W.0161.000000T0000Z-120502T2245Z/
UNION MS-PONTOTOC MS-LEE MS-
526 PM CDT WED MAY 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN LEE...NORTHEASTERN PONTOTOC AND SOUTHEASTERN UNION
COUNTIES...
AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BEECH SPRINGS...OR NEAR TUPELO...MOVING NORTHWEST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BALDWYN...
BLUE SPRINGS...SHERMAN...REESE...FAIRFIELD...ELLISTOWN...BRANYAN...
ALPINE...PARKS...BETHANY...CORRONA...GRAVES...BOGGAN BEND AND JUG
FORK.
THIS STORM HAS PRODUCED QUARTER TO GOLDBALL SIZE HAIL IN TUPELO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3430 8857 3428 8884 3449 8894 3451 8862
3451 8861
TIME...MOT...LOC 2226Z 157DEG 16KT 3434 8874
$$120
WWUS54 KMEG 022238
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT WED MAY 2 2012
MSC081-115-145-022248-
/O.EXP.KMEG.SV.W.0161.000000T0000Z-120502T2245Z/
UNION MS-PONTOTOC MS-LEE MS-
538 PM CDT WED MAY 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LEE...NORTHEASTERN
PONTOTOC AND SOUTHEASTERN UNION COUNTIES WILL EXPIRE AT 545 PM CDT...
AT 538 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3430 8857 3428 8884 3449 8894 3451 8862
3451 8861
TIME...MOT...LOC 2238Z 157DEG 16KT 3439 8877
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:26 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 2, 3:26 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 326 PM CDT WED MAY 2 2012 .DISCUSSION... NOT A LOT OF CHANGES TO THE OVERALL FORECAST PACKAGE THIS AFTERNOON. CHANCES LOOK SLIGHTLY BETTER FOR RAINFALL...BUT THE HEAT AND LACK OF RAINFALL WILL LIKELY REMAIN THE BIGGEST STORY THROUGH THIS TIME NEXT WEEK. AT 3 PM...TEMPERATURES ARE IN THE UPPER 80S TO NEAR 90 DEGREES ACROSS MOST OF THE AREA...ALTHOUGH AREAS GENERALLY ALONG AND SOUTH OF A LINE FROM TUPELO TO OXFORD TO CLARKSDALE ARE 3-4 DEGREES COOLER DUE TO ABUNDANT CLOUD COVER. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS CLOUD COVER ARE MOVING NORTH AROUND 25 MPH AND WILL LIKELY IMPACT A GOOD PORTION OF NORTH MISSISSIPPI OVER THE NEXT SEVERAL HOURS. A FEW STORMS COULD BE STRONG...BUT THERE IS NO GREAT CONCERN OF THESE STORMS STRENGTHENING TO SEVERE LIMITS. THESE STORMS ARE FEEDING ON GULF MOISTURE STREAMING NORTH ENHANCED BY DAYTIME HEATING. DEW POINTS NEAR 70 DEGREES IS PRODUCING A VERY UNSTABLE AIRMASS FEATURING CAPES IN THE 1500 TO 3000 J/KG RANGE AND LI'S AS LOW AS -6C. AFTER SUNSET...HEAT INDUCED INSTABILITY WILL WANE...HOWEVER A DEVELOPING WEAK UPPER LEVEL LOW MAY PROVIDE JUST ENOUGH DYNAMIC ENERGY TO KEEP A FEW STORMS GOING THROUGH THE NIGHT. TOMORROW MORNING...THE UPPER LEVEL LOW WILL LIKELY BE LOCATED OVER FAR NORTHWEST ALABAMA OR FAR NORTHEAST MISSISSIPPI. AS TEMPERATURES WARM AND THE ATMOSPHERE DESTABILIZES...SHOWERS AND THUNDERSTORMS WILL INTENSIFY AND INCREASE IN COVERAGE RESULTING IN THE BEST CHANCE OF WIDESPREAD PRECIPITATION OUT OF THE NEXT 7 DAYS. THE HIGHEST CHANCES WILL BE CLOSER TO THE LOW OVER NORTH MISSISSIPPI AND WEST TENNESSEE...BUT A SHOWER CANT BE RULED OUT EVEN AS FAR NORTHWEST AS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. LIKE THIS AFTERNOON...A FEW STORMS COULD BECOME STRONG...BUT WIDESPREAD SEVERE STORMS LOOKS UNLIKELY. DUE TO INCREASED CLOUD COVER...HIGHS WILL LIKELY BE A DEGREE OR TWO COOLER TOMORROW...POSSIBLY SEVERAL DEGREES COOLER NEAR THE TENNESSEE RIVER AND ALABAMA STATE LINE. THURSDAY EVENING THE UPPER LEVEL LOW WILL TRACK INTO THE APPALACHIANS. DEW POINTS WILL REMAIN HIGH...BUT WITH THE LACK OF ANY UPPER LEVEL SUPPORT...COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD BE MUCH LESS WIDESPREAD ON FRIDAY. MEANWHILE...A RIDGE WILL SHIFT EAST ACROSS THE MIDSOUTH FURTHER HELPING TO SUPPRESS CONVECTION. OVER THE WEEKEND...HEAT WILL TAKE CENTER STAGE AS HIGHS CLIMB INTO THE 90S ACROSS MUCH OF THE MIDSOUTH. WITH TEMPERATURES SO WARM AND ABUNDANT MOISTURE...CANNOT RULE OUT AN AFTERNOON SHOWER OR THUNDERSTORM...BUT COVERAGE SHOULD BE MINIMAL. NEXT WEEK...GUIDANCE IS STILL NOT INDICATING ANY MAJOR CHANGES...ALTHOUGH THE RIDGE DOES BREAK DOWN SLIGHTLY RESULTING IN ZONAL TO SLIGHTLY SOUTHWEST FLOW. AS A RESULT...AFTERNOON CONVECTION MAY INITIATE SLIGHTLY EASIER AND TEMPERATURES WILL LIKELY TREND SLIGHTLY COOLER. 30/SIRMON && .AVIATION... 18Z TAFS UPPER LEVEL DISTURBANCE IN THE LOWER MISSISSIPPI VALLEY WILL LIFT NORTHEAST TO MIDDLE TENNESSEE/NORTHERN ALABAMA OVER NEXT 24 HOURS. SCATTERED SHOWERS AND ISOLATED TSTMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING MAINLY ACROSS NORTH MISSISSIPPI. HAVE LEFT VCSH IN AT TUP TO REFLECT THIS. ACTIVITY THOUGH EXPECTED TO WANE LATER THIS EVENING BUT REFIRE AGAIN TOWARDS SUNRISE WITH BETTER CHANCES OF SEEING ON STATION SHOWERS AT TUP. HAVE KEPT A SMALL WINDOW OF TEMPO SHOWERS IN AT MEM AND MKL LOCATED ON THE NORTHWEST FRINGES OF THE DISTURBANCE. CIGS LIKELY TO LOWER AT ALL SITES TO MVFR DURING THIS SAME TIME FRAME...WITH THE LOWEST CIGS AT TUP. GUSTY SOUTH WINDS THIS AFTERNOON DIMINISHING TONIGHT...THEN INCREASING TO NEAR TEN KNOTS LATE IN THE PERIOD. JAB && .PRELIMINARY POINT TEMPS/POPS... MEM 70 88 70 91 / 10 20 10 10 MKL 67 87 66 89 / 10 20 10 20 JBR 68 88 68 89 / 10 10 10 20 TUP 67 86 68 90 / 20 30 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 2, 2:44 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 244 PM CDT WED MAY 2 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-032145- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 244 PM CDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED STRONG THUNDERSTORM WILL REMAIN POSSIBLE THIS AFTERNOON...SOUTH OF A LINE FROM CLARKSDALE TO TUPELO MISSISSIPPI. DAMAGING WINDS WILL BE THE MAIN THREAT FOR ANY THUNDERSTORM THAT REACHES SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 2, 3:33 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 333 PM CDT WED MAY 2 2012 MSZ012-013-021-022115- YALOBUSHA MS-PANOLA MS-LAFAYETTE MS- 333 PM CDT WED MAY 2 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 415 PM CDT FOR... SOUTHWESTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI... SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI... NORTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 3 MILES NORTH OF VELMA AT 334 PM CDT... MOVING NORTH AT 20 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN LAFAYETTE...PANOLA AND YALOBUSHA COUNTIES...INCLUDING LOCATIONS NEAR WATER VALLEY...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES SARDIS LAKE. && LAT...LON 3428 8987 3433 8951 3400 8951 3398 8972 TIME...MOT...LOC 2034Z 168DEG 17KT 3413 8964
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 3:33 PM CDT | Special Weather Statement | MEG | Yalobusha | 42 min |
| May 2, 3:47 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Yalobusha | 33 min |
| May 2, 4:02 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee | 28 min |
| May 2, 5:10 PM CDT | Severe Thunderstorm Warning | MEG | Tunica | 50 min |
| May 2, 5:12 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall, Tippah | 20 min |
| May 2, 5:30 PM CDT | Severe Thunderstorm Warning | MEG | Tippah, Union | 45 min |
| May 2, 6:33 PM CDT | Severe Thunderstorm Warning | MEG | Prentiss, Tishomingo | 17 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.